Hyperprolactinaemia

How is hyperprolactinaemia related to schizophrenia?

One potential side effect of antipsychotic use hyperprolactinemia, which can disrupt sex hormones and the production and flow of breast milk, and can cause infertility and erectile dysfunction in men. Hyperprolactinemia is caused by blocking of the D2 dopamine receptor at the anterior lobe of the pituitary gland, resulting in high prolactin levels. As different antipsychotics have different actions, they also differ in the degree to which they affect prolactin levels.

What is the evidence for hyperprolactinaemia?

High quality evidence shows large increases in prolactin levels with risperidone and paliperidone when compared to placebo. Medium-sized increases were found with sertindole and haloperidol, and small increases were found with ziprasidone and lurasidone. Moderate to low quality evidence suggests increased prolactin  may also be associated with amisulpride. No differences in prolactin levels were found between placebo and aripiprazole, quetiapine, asenapine, chlorpromazine, and iloperidone.

For children and adolescents with schizophrenia, moderate to low quality evidence found a large increase in prolactin levels with risperidone compared to placebo, medium-sized increases with olanzapine and paliperidione and a small increase with quetiapine. There was decreased prolactin with aripiprazole compared to placebo. Indirect comparisons between antipsychotics used by children and adolescents found greater prolactin increases with risperidone than aripiprazole, molindone, quetiapine, olanzapine and paliperidone; greater increases with paliperidone than aripiprazole and quetiapine; and greater increases with olanzapine than aripiprazole.

November 2019

Last updated at: 12:11 am, 25th November 2019
To view documentation related to this topic download the files below
Fact Sheet Technical Commentary

NeuRA Libraries

Title Colour Legend:
Green - Topic summary is available.
Orange - Topic summary is being compiled.
Red - Topic summary has no current systematic review available.